Hail, Nicholas
- When
- June 16, 5:10 PM EST
- Where
- Nicholas County, Mt Nebo
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.200, -80.850
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 2:03 PM EST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 303 PM EDT SUN JUN 16 2002 ...TONIGHT THROUGH TUESDAY... COUPLE OF MINOR CHALLENGES IN THE SHORT TERM. FIRST...ONGOING ACTIVITY OVER SRN WV/ERN KY DRIVEN BY DIURNAL HEATING AND PASSING SHORTWAVE SYSTEM. FELL NORTHERN CELLS WILL MOSTLY EXIT REGION AT OR SHORTLY AFTER ZONE ISSUANCE...BUT CHANCE OF -SHRA WILL LINGER FOR A FEW HOURS ACROSS THE FAR SW. WILL HAVE EARLY EVENING CHANCE POP THERE...SILENT 20 FOR THE CENTRAL MOUNTAINS. ANY REMAINING ACTIVITY SHOULD DIE AFTER SUNSET AS HEATING WANES AND SHORTWAVE EXITS. LAST SHORTWAVE IN THE SERIES DIVES JUST NORTH OF CWA TOMORROW AFTERNOON/EVENING. CURRENT ZONES HAVE 30 POP FOR AFTERNOON -SHRA. WAVERED BACK AND FORTH ON WHETHER TO REMOVE IT DUE TO LACK OF MOISTURE...BUT CONTINUITY WON OUT AND DECIDED TO LEAVE IT IN. UPPER LOW FINALLY BEGINS TO PULL AWAY ON MONDAY...AND HEIGHTS BEGIN TO RISE. SURFACE HIGH MOVES OVERHEAD MONDAY NIGHT...LOOKS LIKE A FAIRLY COOL TUESDAY MORNING. TEMPERATURES BREAK 80 IN THE WESTERN LOWLANDS BY TUESDAY AS 580 HEIGHT LINE REACHES CWA. ...TUESDAY NIGHT THROUGH SUNDAY... MODELS ARE IN REASONABLE AGREEMENT FOR BUILDING A RATHER STRONG RIDGE ALOFT AND AT THE SURFACE OVER THE EASTERN THIRD OF THE U.S. THROUGH AT LEAST THURSDAY. A MORE SUMMERLIKE PATTERN DEVELOPS WITH INCREASING TEMPERATURES AND HUMIDITY THIS WEEK...BUT NO RAIN. RIDGE BEGINS TO BREAK DOWN ON FRIDAY AND ALLOWS A FRONT TO DROP SOUTHWARD TO AT LEAST NORTHERN OHIO BY SATURDAY...BUT HPC FEELS THE FRONT WILL BE FARTHER SOUTH PER EURO MODELS AS COMPARED TO MRF. THIS BRINGS A CHANCE OF CONVECTION FOR THE WEEKEND...BUT STILL WARM AND HUMID. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/CL/JMV
WVZ015-027-036>038-162115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 415 PM EDT SUN JUN 16 2002 BRIEF SHOWERS OR THUNDERSTORMS WERE RACING EAST...THROUGH KANAWHA...CLAY...AND NICHOLAS COUNTIES. AT 4:15 PM...THE HEAVIEST SHOWER WAS NORTH OF THE TOWN OF CLAY...BETWEEN IVYDALE AND DUCK. THE SHOWERS WERE HEADED TOWARD WEBSTER COUNTY. WITH COOL AIR ALOFT...SOME SMALL HAIL IS EASILY POSSIBLE IN THESE BRIEF SHOWERS. END / KTB
WVZ027-028-037-038-046-047-162230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 527 PM EDT SUN JUN 16 2002 BRIEF SHOWERS AND THUNDERSTORMS WERE RACING EAST...THROUGH CLAY... NICHOLAS...WEBSTER...SOUTHERN RANDOLPH COUNTIES. THIS RAIN WAS HEADING INTO POCAHONTAS COUNTY. NEAR 5:30 PM...THE HEAVIEST SHOWER WAS OVER NORTHERN NICHOLAS COUNTY...JUST SOUTH OF BIRCH RIVER. THIS PARTICULAR SHOWER WAS HEADED TOWARD THE COWEN TO CRAIGSVILLE VICINITY. LIGHTNING ACTIVITY WAS MINIMAL. HOWEVER...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE WITH THESE BRIEF EARLY EVENING SHOWERS OR THUNDERSTORMS. END / KTB
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301573, 5301571, 5301572.